Illinois, 2022

Flash Flooding and Damaging Winds in Illinois, July 4 to 5, 2022

July 4 to 5, 2022 · NWS DVN · 10 events in 4 counties and zones

Two rounds of storms tracked across portions of northwest IL on Monday bringing torrential rain, occasional lightning, and gusty winds. The first round moved through late morning and early afternoon along Interstate 80 from the Quad Cities, towards Princeton IL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Two rounds of storms tracked across portions of northwest IL on Monday bringing torrential rain, occasional lightning, and gusty winds. The first round moved through late morning and early afternoon along Interstate 80 from the Quad Cities, towards Princeton IL. Rain amounts over 1 inch were common with some totals over 3 inches reported in Bureau county in IL. This caused some localized flash flooding occurred with these storms. The second round of storms developed after 7pm across northeast IA and southern WI. These tracked southeast into northern IL with gusty winds and torrential rain reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 4, 11:43 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 4, 11:43 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1243 PM CDT Mon Jul 4 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 322 AM CDT Mon Jul 4 2022

Satellite and radar show several thunderstorm clusters across the
Upper Midwest early this morning. Closer to home, a warm front
stretches southeastward from eastern South Dakota southward along
the Iowa and Nebraska border then southeastward along the
Missouri River in Missouri. Skies are clear across the area this
morning. Temperatures at 3 AM ranged from 66 degrees at KMUT and
KMQB to 75 degrees at KFSW. Dewpoints are in the lower to mid 60s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 322 AM CDT Mon Jul 4 2022

Key Messages:

1. The heat advisory was expanded for today and tonight for parts of
southeast Iowa, far northeast Missouri and Hancock County Illinois.

2. Showers and thunderstorms to impact the area this morning into
this afternoon.

3. There is lower confidence in a second round of storms tonight.

Discussion:

Models are in good agreement through the day with some disagreement
in a potential second round of storms tonight.

A shortwave will move eastward from the Plains into the Great Lakes
through the day and drive a warm front eastward across the area
today. This will spread heat and moisture northward into the area.
Precipitable water values today will increase to  2.00 to 2.25
inches. This is about 175 percent of normal for early July.

The above mentioned shortwave that has produced showers and storms
in eastern Nebraska is forecast to move eastward across Iowa through
the day. Models have slowed the progression of this shortwave and
precipitation from previous runs and now looks to move into the
western CWA in the 15 to 18 UTC today and then progress eastward
to along the Mississippi River by 21 UTC. This will bring an area of
showers and embedded thunderstorms across the area north of a
Fairfield to Galesburg line today. This will limit high
temperatures across the area that does receive rain today and
further adjustments to these highs will likely be needed. The
severe threat from this mornings thunderstorm cluster will be
limited.

Farther to the south, heat and humidity will build today. High
temperatures south of a Fairfield to Galesburg line will be in near
90 to 92 degrees with dewpoints in the mid 70s. This will produce
heat indices in the upper 90s to 102. We have issued a heat
advisory for areas south of a Fairfield to Mt Pleasant to Macomb
line. Cloud cover due to precipitation in the region may impact
this forecast as well but there is higher confidence in heat
indices over 100 in this area.

In the wake of the expected thunderstorm cluster today,there are
questions as to whether or not instability can rebuild across
eastern Iowa, northwest Illinois, and far northeast Missouri. The
GFS and NAM show a secondary shortwave moving across the area
tonight with the best lift passing to our north while others have
the forecast dry. Some of the CAMs generate a second MCS or
thunderstorm cluster and move east south or southeastward across
the Upper Midwest. The lift associated with this wave would
initiate these storms in either northern Iowa or southern
Minnesota in the 3 to 6 UTC time frame then move either south or
southeastward with time. SPC has the area along and north of
Interstate 80 in a slight risk of severe thunderstorms with areas
south of Interstate 80. The risk from this second cluster of
storms is conditional on CAPE rebounding across the area in the
wake of the first round of storms. primary threats tonight will
be from hail and damaging winds.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 322 AM CDT Mon Jul 4 2022

Key Messages:

1. Heat advisory extended/expanded Tuesday, which continues looking
like the hottest day of the period.

2. Dangerous heat could linger for some portions (mainly south)
Wednesday and Thursday, but more uncertainty due to potential
storms.

3. Near daily chances for storms will continue through the end of
the week, with the pattern conducive for MCSs with an attendant
potential for heavy rain and some severe weather.

Discussion:

Tuesday - Seeing more of a signal for lower storm chances during
much of the day with many of the CAMs and synoptic models not
showing much activity, aside from some scattered potential early
day, until late in the day and especially Tuesday night. As a
result, confidence is increasing on Tuesday being the hottest of
the week with highs in the 90s areawide with some sites possibly
near 100F south. Deeper mixing could lead to slightly lower
humidity by afternoon, but dew points still likely in the upper
60s to lower 70s at the minimum and possibly mid 70s in some
northern areas pooling ahead of a front. The end result is expected
to be heat index readings around 100 to 110F Tuesday PM, and as a
result have extended the heat advisory across portions of the
south into Tuesday and have also expanded it to include the rest
of the service area. It's entirely possible we could see some
areas near warning criteria pending heat index readings from Monday
and Wednesday, as would need 48+ hrs of max heat index 105+ and min
heat index of 75-80.

Tuesday night - May see development in/near northern service area
ahead of a front by Tuesday evening, which could potentially grow
upscale into a linear MCS given sufficient deep layer shear 30-40
kts and strong instability and dive down across the area with an
attendant damaging wind threat. SPC has outlooked areas along/n of
Hwy 34 in a Slight Risk of severe weather.

Wednesday through Friday - Uncertainty increases markedly for
Wednesday/Thursday and even Friday on temps and heat index values,
as we look to be in prime position for potentially several MCSs with
monsoonal perturbations (potentially convectively augmented)
traversing the edge of the heat dome in close proximity to a quasi-
stationary boundary. This pattern will continue to foster some
potential for severe weather and heavy rainfall. Any organized cool
pool, cloudiness and timing during peak heating all could negatively
impact temperatures making for a lower confidence temperature
forecast.

Saturday and Sunday - While uncertainty abounds in the large scale
pattern in deterministic and ensembles, continue to see perhaps
more of a signal for Great Lakes high pressure influencing our region
as the upper level ridge builds/amplifies westward. This would result
in a drier weekend with more seasonable conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1238 PM CDT Mon Jul 4 2022

Thunderstorms with heavy rain will continue to move east, away
from MLI and DBQ in the waning minutes of the 17Z to 18Z period.

Once storms move east, dry weather is expected the rest of this
afternoon, and much of tonight. Low clouds will be possible for
several hours this afternoon, until a warm front lifts northward
in northern Iowa. Hot and humid weather will arrive with this
front along with 10 to 20 kts south winds.

Tonight, there's a low probability of strong thunderstorms again
moving through Iowa and Illinois. These could bring damaging winds
and heavy rain, but are most likely going to impact northeast Iowa
through Wisconsin. I will place a prob30 group into DBQ's TAF, but
leave others dry for now.

A hot, VFR day is expected Tuesday.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon to 8 PM CDT Tuesday for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Iowa-Jackson-
     Johnson-Jones-Keokuk-Linn-Louisa-Muscatine-Scott-Washington.

     Heat Advisory until 8 PM CDT Tuesday for Henry IA-Jefferson-Lee-
     Van Buren.

IL...Heat Advisory from noon to 8 PM CDT Tuesday for Bureau-Carroll-
     Henderson-Henry IL-Jo Daviess-Mercer-Putnam-Rock Island-
     Stephenson-Warren-Whiteside.

     Heat Advisory until 8 PM CDT Tuesday for Hancock-McDonough.

MO...Heat Advisory until 8 PM CDT Tuesday for Clark-Scotland.

&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...McClure
AVIATION...Ervin
Hazardous weather outlook, Jul 4, 3:07 AM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
407 AM CDT Mon Jul 4 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
407 AM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is the potential for two rounds of storms today. The first
will be later this morning and into this afternoon. The main
threats from these storms will be frequent lightning and heavy
rainfall. Although there is an isolated severe risk of large hail
and damaging winds. A second round of storms may develop tonight
north of the area and move southeasterly across the outlook area.
Any storms that do develop will have the risk for torrential
rainfall and damaging winds. The Storm Prediction Center has the
area along and north of Interstate 80 in a Slight Risk with area
south of a Interstate 80 in a Marginal Risk.

A Heat Advisory is in effect for areas south of a Fairfield to
Mount Pleasant to Macomb line this afternoon through tonight with
peak indices of 100 to 102 this afternoon into the early evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A Heat Advisory will be in effect area-wide on Tuesday, with
hot temperatures and muggy conditions leading to peak heat index
values around 100 to over 105 Tuesday afternoon into the early
evening.

There is a slight chance of thunderstorms early Tuesday morning
with a better chance of thunderstorms by late Tuesday afternoon
and night. The late day and evening storms will have the
potential to become severe with damaging winds and isolated large
hail. Heavy rainfall is also possible. The Storm Prediction
Center has placed much of east central and northeast Iowa, and
northwest Illinois roughly north of Washington, Iowa to Monmouth,
Illinois line in a Slight Risk of severe weather on Tuesday with
the area to the south in a Marginal Risk.

Daily thunderstorm chances will continue Wednesday through Friday.
Heavy rain and possible flash flooding are the primary threats
during this period. Severe weather also can't be ruled out. There
is a Slight Risk of severe storms across much of the Outlook area
on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

DC/MM

In the hours before

Special weather statement, Jul 4, 12:01 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
101 PM CDT Mon Jul 4 2022

ILZ015>017-041830-
Rock Island IL-Bureau IL-Henry IL-
101 PM CDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of east central Rock
Island, northern Henry and west central Bureau Counties through 130
PM CDT...

At 101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osborn, or 9 miles east of East Moline, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Geneseo, Colona, Atkinson, Annawan, Hooppole, Cleveland, Osborn,
Dayton, Morristown, Green River, Shady Beach, Joslin, Johnson-Sauk
Trail State Park and Thomas.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 8 and 36.
 Interstate 74 in Illinois between mile markers 13 and 17.
 Interstate 88 between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4139 9036 4157 9032 4155 8981 4129 8987
TIME...MOT...LOC 1801Z 279DEG 26KT 4147 9025

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Ervin
Local storm report, Jul 4, 12:15 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       1 NW ELDRIDGE           41.64N 90.59W
07/04/2022  M2.05 INCH       SCOTT              IA   NWS EMPLOYEE

            RAINFALL OVER THE PAST 2 HOURS. SOME MINOR
            FLOODING IN BACKYARDS.

0100 PM     HEAVY RAIN       2 NNE CREDIT ISLAND     41.52N 90.60W
07/04/2022  M1.88 INCH       SCOTT              IA   TRAINED SPOTTER

&&
Local storm report, Jul 4, 12:19 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 PM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HEAVY RAIN       2 WNW BETTENDORF        41.57N 90.51W
07/04/2022  M1.78 INCH       SCOTT              IA   TRAINED SPOTTER

            FORMER NWS EMPLOYEE.

&&
Local storm report, Jul 4, 12:27 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
127 PM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       1 W BETTENDORF          41.56N 90.49W
07/04/2022  M1.58 INCH       SCOTT              IA   TRAINED SPOTTER

&&
Local storm report, Jul 4, 12:43 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
143 PM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HEAVY RAIN       1 ENE GREEN RIVER       41.47N 90.32W
07/04/2022  M2.25 INCH       HENRY              IL   TRAINED SPOTTER

&&
Local storm report, Jul 4, 12:52 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
152 PM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HEAVY RAIN       1 NW DAVENPORT          41.56N 90.62W
07/04/2022  M2.01 INCH       SCOTT              IA   TRAINED SPOTTER

&&

The radar

The Quad Cities radar (KDVN), 97 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bureau

When
July 4, 12:57 PM CST
Where
Bureau County, 1.38 mi S of Princeton
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.350, -89.470

The NWS in Chicago relayed a public report of a 12 inch diameter tree down.

Flash Flood, Bureau

When
July 4, 1:00 PM CST to 4:00 PM CST
Where
Bureau County, 0.52 mi E of Princeton to 0.79 mi W of Princeton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.370, -89.460

The Emergency Manager reported that several roads in town were impassable due to high water.

Flash Flood, Bureau

When
July 4, 1:10 PM CST to 4:10 PM CST
Where
Bureau County, Spring Vly to 0.14 mi N of Spring Vly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.330, -89.200

The Emergency Manager reported that roads were washed out in town.

Flash Flood, Bureau

When
July 4, 1:10 PM CST to 5:10 PM CST
Where
Bureau County, 0.86 mi NE of Depue to 1.08 mi NE of Depue
Cause
Heavy Rain
Reported by
Public
Coordinates
41.330, -89.310

A member of the public shared a video on social media showing street flooding in Dpue with water flooding an estimated 6 inches deep.

Thunderstorm Wind, Putnam

When
July 4, 1:30 PM CST
Where
Putnam County, 0.86 mi NW of Mc Nabb
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.190, -89.230

A trained spotter reported a garage door damaged along with a few trees down on property. There is also erratic corn damage in fields near residence.

Thunderstorm Wind, Putnam

When
July 4, 1:30 PM CST
Where
Putnam County, 0.86 mi NW of Mc Nabb
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.190, -89.230

A trained spotter reported that the highest winds lasted 5 minutes with winds over 55 MPH lasting for approximately 10 minutes. Torrential rains also occurred during the entire time.

Thunderstorm Wind, Putnam

When
July 4, 1:33 PM CST
Where
Putnam County, 0.52 mi E of Hennepin
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.250, -89.340

The COOP observer reported several tree limbs down, and power out for several hours. Also had a 2 inch diameter, 6 foot tall apple tree uprooted. The time of the event was estimated using radar.

Thunderstorm Wind, Stephenson

When
July 4, 1:50 PM CST
Where
Stephenson County, 0.51 mi W of Orangeville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -89.640

A trained spotter reported 8 to 12 inch diameter based on a photo shared on social media. The time of the event was estimated using radar.

Thunderstorm Wind, Stephenson

When
July 4, 2:26 PM CST
Where
Stephenson County, 0.51 mi W of Ridott
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.300, -89.480

A trained spotter reported an 8 inch diameter tree limb down on Washington Street in Ridott. The time of the event was estimated using radar.

Thunderstorm Wind, Rock Island

When
July 5, 10:01 PM CST
Where
Rock Island County, 0.69 mi S of Moline
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.490, -90.520

A member of the public reported a 1 inch tree limb down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043256, 1043247, 1043253, 1043255, 1043259, 1043260, 1043262, 1043258, 1043257, 1043261.